In early March I joined a phase-2 trial (study) of Celgene's new IMiD drug CC-4047, with once-weekly dexamethasone. My two primARY markers, IgG and M-spike, are both down almost 50% after just two one-month cycles. This is an excellent response, especially since I stopped responding to thalidomide last year. Another patient that I know had an even better response on the same study, with markers dropping by half in just the first cycle. I have heard that other patients have done well too. CC-4047 is not a cure for myeloma, but it may become a very important tool in managing it and I suppose a lifesaver for some who have exhausted other options. I hope that Celgene will do whatever it takes to get it approved soon - people's lives are on the line.
CC-4047 side effects for me:
No neuropathy, thromboses, leukopenia, neutropenia, or other difficult side effects yet, though these are all possible. Albumin seems low, but other liver markers are normal.
- Bradycardia - my resting heart rate has dropped from about 48 to about 41.
- Slight reduction in red cell count and hemoglobin, taking both just below the reference range.
- Tinnitus from the aspirin that I take with the CC-4047.
Dexamethasone side effects:
Considering the good response and the dex side effects, Dr. L has changed the dex dosage from 40 mg to 20 mg once weekly. And the study continues, now well into the first week of the third cycle.
- "Peppy" and not-so-peppy days, fitful sleep one or two days a week.
- Increase in belly fat - I'm pretty sure this is happening.
- Loss of muscle mass, especially quads - my running speed is declining.
- High blood sugar levels on "dex day," as measured with glucose monitor.
- Dex voice (tight).
I'm lucky, or blessed, in so many ways. Most important, myeloma has not yet hurt me. Aside from painless lesions inside three bones, I have no symptoms from the disease itself, and symptoms from the treatment are quite modest thus far. I wish that all myeloma survivors were so lucky, or blessed. Thank you for your prayers, and I offer you mine.